Columbia University Medical Center
Ranked #1 in Psychiatry
U.S. News & World Report
Ranked #1 in Research Funding
National Institutes of Health
NewYork-Presbyterian Hospital The University Hospital of Columbia and Cornell

Ask the Experts

Question:

A nurse recently added 300 mg Wellbutrin XL to the 40 mg citalopram I am taking and said maybe I should take just the Wellbutrin in the future. Is it dangerous for me to take two antidepressants? I am female and 56 and also take Synthroid and 40 mg lisinopril.

Answered by: Jonathan W. Stewart

There are antidepressant medications that should not be used together, but bupropion (Wellbutrin) and citalopram are commonly and safely combined. Presumably bupropion was added because citalopram alone was not sufficiently helpful. Should you feel better, that could be because bupropion is all you need or because you do need both medications. The only way to figure that out is to stop the citalopram, so I assume that is why the nurse suggested that might be the thing to do in the future. However, there is no point in taking ineffective medication, so if you do not feel better I see no reason to keep you on bupropion. The thing to do, therefore, is to see how you do and then make decisions about what the next step should be based on that.